07:05am Friday 20 October 2017

A common drug interaction is putting elderly patients in the hospital: ICES study

Toronto – A study performed at the Institute for Clinical Evaluative Sciences (ICES) found that the commonly used antibiotic trimethoprim-sulfamethoxazole (TMP-SMX) is associated with a nearly 7-fold increased risk of hospitalization for hyperkalemia (abnormally high potassium levels in the blood) in elderly patients being treated with angiotensin converting enzyme inhibitors (ACEIs) or angiotensin receptor blockers (ARBs), when compared with other antibiotics.

Angiotensin converting enzyme inhibitors and angiotensin receptor blockers are used by millions of individuals worldwide for the treatment of high blood pressure, kidney disease, and heart failure. Hyperkalemia is a potentially dangerous side effect of treatment with ACEIs or ARBs because it can lead to heart rhythm disturbances. Drug interactions are important and avoidable causes of hyperkalemia in patients receiving ACEIs or ARBs.

“Our study provides evidence of a potentially dangerous interaction between some very commonly used drugs. Physicians and pharmacists need to be aware of the potential for this interaction, and, if possible, select alternative antibiotics that don’t interact with ACEI or ARBs,” says the study’s lead author Tony Antoniou.
 
The population-based study of Ontarians aged 66-years or older between April 1, 1994 and March 31, 2008 who were receiving ongoing therapy with either an ACEI or ARB found:

    * Patients hospitalized with hyperkalemia were almost seven times more likely to have received a prescription for TMP-SMX in the preceding 14 days, compared to other antibiotics.
    * Use of TMP-SMX with either an ACEI or ARB was common; almost 12 percent of elderly patients in the study received at least one prescription for TMP-SMX during ACEI or ARB therapy, thereby being placed at risk for adverse outcomes.

“Close monitoring of patients undergoing combined therapy with these agents or use of alternate antibiotics where clinically appropriate is recommended,” says David Juurlink, a co-author on the study and ICES scientist.

The study “Trimethoprim/sulfamethoxazole-induced hyperkalemia in patients receiving inhibitors of the renin-angiotensin system: A population-based study” is in the June 28, 2010 of the Archives of Internal Medicine.
 
Author affiliations: ICES (T. Gomes, D. N. Juurlink, R. H. Glazier, M. M. Mamdani); U. of T. (T. Antoniou, D. N. Juurlink, M. R. Loutfy, R. H. Glazier, M. M. Mamdani) Dept.of Family and Community Medicine,  St. Michael’s Hospital (T. Antoniou, R. H. Glazier, M.M. Mamdani); Dept. of Medicine, Sunnybrook Health Sciences Centre (D. N. Juurlink); Dept. of Medicine, Women’s College Hospital (M. R. Loutfy); Centre for Research on Inner City Health, St. Michael’s Hospital (R. H. Glazier)

More detailed study findings on the ICES website:  www.ices.on.ca

ICES is an independent, non-profit organization that uses population-based health information to produce knowledge on a broad range of health care issues. Our unbiased evidence provides measures of health system performance, a clearer understanding of the shifting health care needs of Ontarians, and a stimulus for discussion of practical solutions to optimize scarce resources. ICES knowledge is highly regarded in Canada and abroad, and is widely used by government, hospitals, planners, and practitioners to make decisions about care delivery and to develop policy.

FOR FURTHER INFORMATION, PLEASE CONTACT:

Deborah Creatura

Media Advisor, ICES

deborah.creatura@ices.on.ca

416-480-4780 or cell 647-406-5996


Share on:
or:

MORE FROM Geriatrics and Aging

Health news